Fever During Treatment for Acute Myeloid Leukemia (AML)
Anna Meadows, MD
Last Modified: November 1, 2001
Dear OncoLink "Ask the Experts,"
During the past two months my 5 years old grandson has undergone treatment for Acute Myeloid Leukemia (AML). Throughout this treatment his temperature has remained excessively high. On several occasions it reached 105.98 F (41.1C) and has regularly maintained 102.2 to 104.0 F (39.0 to 40.0 C). During the past week his Neutrophils have risen from 0.07 to 0.97+ACo- this has been accompanied by a reduction in temperature which now seems to be controlled naturally.
My queries are:
Is such a temperature in the circumstances expected?
Some relationship between temperature and neutraphils appears to exist; would this be a reasonable conclusion?
Sincere thanks for the time and trouble you may spend dealing with my questions.
Anna Meadows, MD, Senior Oncologist at the Children's Hospital of Philadelphia, responds:
There may be some relationship between blood counts and temperature, but generally when there is a fever (+-38.5 C), regardless of the ANC (absolute neutraphil count), there should be some concern about infection and proper antibiotic coverage should be employed. There is nothing sinister about fever except for the risk of infection. During the treatment for AML, the blood count needs to be very low before it can get better. I suggest speaking to the treating physician about thischildren with AML should be treated by experts.
September 23, 2014
July 25, 2016